Where do I go from here?: Was supposed to... - Macular Society

Macular Society
3,136 members1,541 posts

Where do I go from here?

ayayay
ayayay
18 Replies

Was supposed to have my eyelea injection today, and it is really needed, but the ophthalmologist refused to even see me because he did not think me well enough, or strong enough for it and also because I am permanently on antibiotics. So I spent an hour and a half at the eye clinic just to be told to go home. and come back at a later point when he will talk to me. If I have to wait until I can possibly manage without antibiotics for a few days I may run the risk of losing the sight in my left eye. Dilemma or what!!! Does anyone know how long you have to be free of antibiotics before the injection may be given?

18 Replies
oldestnewest
Retired130

I am in the USA & spend 6 months in 1 state & 6 months in another, so I have 2 retina specialist who give me my Eylea injections. Neither has ever said that there is a problem with antibiotics & Eylea. So, when I saw your post I did an internet search for Eylea injection while on antibiotics & could find no precautions about the combo. & no adverse interactions listed. Here are just 3 of the many links from my search: webmd.com/drugs/2/drug-1584... and macular-degeneration.emedtv... and drugs.com/disease-interacti... .

So, I do not understand why your doctor will not give you an Eylea injection while on antibiotics. In fact some of my research shows that antibiotics are administered shortly after an Eylea injection if the patient shows signs of a possible infection from the injection, as an infection can occur if Eylea is not refrigerated properly during its journey from the production lab to the doctor's office to being administered to the patient.

Maybe some other readers can respond to my post to explain why your doctor does not want you to have an Eylea injection if you are on antibiotics or you can ask your doctor the question directly.

3 likes
Reply
ayayay
ayayay
in reply to Retired130

Thank you very much for the info. Please read my reply to alalex.

1 like
Reply
Sianana

Whatever the doctor's reasoning, I think its bad manners and also poor clinical practice that he did not see you himself to explain the situation to you, and give you a clear idea of the treatment implications. He has a duty of care to you. I'm sorry you've had this anxiety-provoking experience. Do mither them and ask them for a clear picture of your treatment plan. Good luck. The very least I think we deserve in dealing with this nasty condition is clear communication!

3 likes
Reply
fed13

Dear Ayayay, I'm so sorry to hear your difficulties! This is too bad, and I am furious on your behalf, especially so upon reading the posts from Retired130 & Sianana. What does the Macular Society have to say? (Helpline 0300 3030 111).

Perhaps they could post on this site as I'd be interested to hear what they have to say. You have ben treated extremely badly I think.....COMPLAIN!!! Or get the Macular Society to do so on your behalf. Tell us what happens, please. All the very bestxx

2 likes
Reply
cormorin

Wish I had something constructive to say. Will be thinking of you & hoping that you at least get some sort of explanation from your Doctor. Maybe Mac Soc can help?

Best Wishes xx

3 likes
Reply
alalex101

I am shocked and puzzled to hear this. Antibiotics are not a contraindication for Anti Vegf injections. Are you taking anything else? Had recent chemo or steroid therapy? Could your primary care physician intervene? Someone who has been through so much illness recently should especially be given more consideration. My heart goes out to you! Praying!

2 likes
Reply
ayayay
ayayay
in reply to alalex101

As I see it we are normally given antibiotics when we have an infection and an infection any where in the body means no eylea will be given at the time. In my case however, I am given antibiotics to prevent infection since I have no spleen, I do not have an infection as far as I know.

Reply

Hello Ayayay,

It is absolutely imperative that you contact your consultant via the secretary to discuss this in more detail.

Whilst we agree in principle with other posters here that you should complain, this is not something that we at the Macular Society can do on your behalf at this stage, as this is not deemed an advocacy issue.

If you have your consultants’ details, then put a call in, or better still, email. If you don’t have this, then let us know and we will try and find a direct email for you. Alternatively, get in touch with the hospital ECLO if there is one at your hospital for this information.

Everyone’s situation is different, there is no “set” time after antibiotics or infections that applies to everyone.

I would leave the complaining until later! the most important fact here is to find out the best course of action for you and the consultant has a duty to answer your queries, not leave you hanging around, wondering.

Hope this has helped,

Becky

Advice and Information Service

Macular Society

0300 3030 111

2 likes
Reply
ayayay

Yes of course my situation is different since I am going to be continuously on antibiotics for the rest of my life. I will take your advise and contact my consultant. Thank you.

3 likes
Reply
Knowledge47
Knowledge47
in reply to ayayay

Good luck!

1 like
Reply
Catseyes235
Catseyes235
in reply to ayayay

Was this the same doctor that you have had treatment from before? Sounds bizarre if they know your medical history and there’s been no previous problem. I always advise taking a friend with you if any problems -for moral support and to note (and remember!) what you are being told.

Reply
eyesright

In addition to the Dr secretary as advised by Mac soc I would contact the clinic manager by tel explaining what has happened and ask them to ensure that the consultant speaks to you today without fail and that your inj is not delayed beyond that absolutely necessary related to any specific clinical issues he identifies.

3 likes
Reply
JJnan

Dear Ayayay, I agree your consultant should have had a face to face with you and explain and you should ring his sec asap x

2 likes
Reply
springcross

Hi ayayay. Is your Opthalmologist aware of your medical history, therefore the reason you are on antibiotics? Hoping you can get your injection very soon. Thinking of you. xx

1 like
Reply
ayayay
ayayay
in reply to springcross

Probably not. The different teams don't talk to each other unless they are forced to and I was not given the chance to explain. I'll be seeing my GP in one weeks time for a 20 minute consultation. Hopefully I will get everything sorted then. It is not good enough to be told in September I needed more injections an yet I was turned away in October and my next eye check up is not until 10th November, never mind treatment. I don't know what world they live in. Hope all is well with you. xx

Reply
springcross
springcross
in reply to ayayay

It's like that where I go. If I tell the Opthalmologist about something I didn't like from the previous injection, he tells me to have words with the person who does the injections. I thought the Opthalmologists were the bosses, so to speak! After I sent my last reply to you, I saw one or two posts about antibiotics. One said that there was a sign on the wall in their clinic about it. I will try to find who posted it and let you know - it might take me a while but I will get back to you. Take care. xx

Reply
springcross

Hi ayayay. Here is one

ironbrain

a day ago

When I went to MREH on Thursday (no injection this time), I spotted a notice on the consulting room wall saying of possible interactions with antibiotics.

Reply
springcross

Hi ayayay. Here is the second one.

Update on injection

Bobbie915•

2 days ago•4 Replies

Hi everyone, Yesterday I went to the hospital for routine check-up. The first person I saw who does the eye chart and scan, asked the usual questions plus an extra one this time. Was I taking any antibiotics? I am not but did ask if it makes a difference if I need an injection. I was interested to know about this after Ayayay's experience. The answer was, it depends on which antibiotic is being taken.

xx

Reply

You may also like...